Wisconsin, 2008

Hail and Damaging Wind in Wisconsin, July 10 to 11, 2008

July 10 to 11, 2008 · NWS ARX · 18 events in 6 counties and zones

A front remained nearly stationary from southern Wisconsin into central Minnesota during the evening and overnight hours of July 10 and 11. Severe thunderstorms developed along the front and produced hail up to one inch in diameter, as well as damaging winds, which blew down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A front remained nearly stationary from southern Wisconsin into central Minnesota during the evening and overnight hours of July 10 and 11. Severe thunderstorms developed along the front and produced hail up to one inch in diameter, as well as damaging winds, which blew down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 1:17 PM CST, 7 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 1:17 PM CST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
217 PM CDT THU JUL 10 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA AND SEVERE THREATS
TONIGHT THRU FRIDAY NIGHT...HEAT INDICES ON FRIDAY.

18Z DATA ANALYSIS HAD LOW PRESSURE CENTERED OVER EASTERN MT WITH
TROUGHING TO THE SOUTH INTO CO AND A WARM FRONTAL BOUNDARY TO THE
SOUTHEAST ACROSS ND TO CENTRAL MN/SOUTHERN WI. WARM...UNSTABLE
AIRMASS...WITH LAPS SFC BASED CAPE IN THE 1.5K TO 3.5K J/KG RANGE...
SOUTH OF THIS BOUNDARY ACROSS SOUTHERN MN/MUCH OF IA. THIS AIRMASS
FEEDING/LIFTING INTO A COUPLE OF CONVECTIVE COMPLEXES EARLY THIS
AFTERNOON. ONE LESSER ORGANIZED OVER EASTERN IA/SOUTHERN WI/NORTHERN
IL...BUT STILL GENERATING STRONG TO SEVERE STORMS JUST SOUTH OF THE
FORECAST AREA. THE OTHER...MORE ORGANIZED AND DROPPING SOUTHEAST
ALONG THE BOUNDARY...GENERATING SEVERE STORMS WITH LARGE HAIL/
DAMAGING WINDS NEAR KMSP. THIS COMPLEX OF STORMS ABOUT TO MOVE
SOUTHEAST ACROSS THE FORECAST AREA DURING THE MID AFTERNOON HOURS.

NO ISSUES NOTED WITH 10.12Z NAM/GFS INITIALIZATIONS. NAM/GFS
SOLUTIONS QUITE SIMILAR FOR TONIGHT INTO SUN NIGHT...BUT FOR SOME
USUAL MESO-SCALE/CONVECTION DIFFERENCES. GFS LOOKS TO SUFFER
CONVECTIVE FEEDBACK OVER WI TONIGHT...WITH A 53 UNIT VORTICITY
MAXIMA OVER EAST CENTRAL WI AT 06Z. DPROG/DT OF 500MB HGTS AT
10.12Z SHOWED NAM/GFS WITH RATHER GOOD RUN-TO-RUN CONSISTENCY AND
LITTLE TRENDING FROM THEIR 09.12Z AND 08.12Z RUNS. AT THE SURFACE...
FRONTAL PASSAGE FRI NIGHT LOOKS HAVE TRENDED ABOUT 3HRS SLOWER THAN
THE RUNS OF 09.12Z...WHICH IS NOW VERY SIMILAR TO THE TIMING OF THE
ECMWF/UKMET RUNS. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED NAM/GFS
REASONABLE WITH THE SFC MASS FIELDS ACROSS THE NORTH CENTRAL CONUS.
A BLEND OF NAM/GFS LOOKED BEST WITH THE 12Z-18Z PRECIP ACROSS THE
CENTRAL CONUS...WHILE NAM RUNS OF 09.12Z THRU 10.12Z WERE BETTER
WITH THE CONVECTIVE COMPLEX/PRECIP ACROSS MN THIS MORNING. PER WV
IMAGERY...BOTH MODELS APPEAR REASONABLE WITH THE SHORTWAVE FEATURES
ACROSS CAN/NORTHERN CONUS. LEANED TOWARD NAM THIS CYCLE WITH ITS
BETTER PERFORMANCE ON UPPER MIDWEST CONVECTION THE PAST 24HRS AND
GFS LOOKING TO DEVELOP CONVECTIVE FEEDBACK TONIGHT. HOWEVER...BEYOND
TONIGHT FAVORING ONE OVER THE OTHER LOOKS TO HAVE LITTLE IMPACT ON
THE SENSIBLE WEATHER. SHORT TERM FORECAST CONFIDENCE AVERAGE TO
GOOD THIS CYCLE.

IN THE SHORT TERM...DISTANCE-SPEED TOOL APPLIED TO CONVECTION JUST
NORTHWEST OF THE FORECAST AREA HAS IT SOUTHEAST OF THE FORECAST
AREA BY THIS EVENING. HOWEVER...THIS COMPLEX WILL LAY OUT AN OUTFLOW
BOUNDARY TO ITS SOUTHWEST/ENHANCE THE WARM FRONTAL BOUNDARY ALREADY
IN PLACE. SOUTH SFC FLOW AND SOUTHWEST 850MB FLOW OF MOIST UNSTABLE
AIR WILL CONTINUE INTO/OVER THIS BOUNDARY TONIGHT. RAISED SHRA/TSRA
CHANCES MOST AREAS...ESPECIALLY THIS EVENING WITH GREATER LINGERING
INSTABILITY AND A PORTION OF THE LOW LEVEL JET POINTED AT THE AREA.
THE WARM FRONT/OUTFLOW BOUNDARY LIFTS NORTH OF THE AREA LATER
TONIGHT/FRI MORNING. LITTLE REMAINS FOR A FOCUS FOR CONVERGENCE/
LIFT/CONVECTIVE INITIATION OVER THE AREA FOR MUCH OF FRI. A VERY
WARM/MOIST/UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE AREA FOR FRI
WITH MODEL SOUNDINGS INDICATING LITTLE IN THE WAY OF CAPPING ALOFT.
ARX WRF...GFS...SREF INDICATING BROAD SOUTHERLY FLOW AND WEAK SFC-
850MB IN THIS AIRMASS...WITH LACK OF A CAP AND MIXED LAYER CAPES OF
1.5K TO 2.5K J/KG MAY BE ENOUGH TO INITIATE CONVECTION IN THE WARM
SECTOR DURING THE AFTERNOON. ADDED A SMALL TSRA CHANCE TO FRI
AFTERNOON FOR NOW.

AIRMASS OVER THE AREA ON FRI WILL BE VERY WARM/MUGGY. COMBINATION OF
TEMPS IN THE UPPER 80S/LOWER 90S AND DEW POINTS IN THE UPPER 60S/
LOWER 70S WILL PUSH HEAT INDICES INTO THE 95-100 DEGREE RANGE. ANY
FURTHER RISE OF EITHER THE DEW POINTS OR TEMPS WOULD SEND INDICES
INTO ADVISORY RANGE. MID CREW WILL HAVE TO CONTINUE TO EVALUATE
LATEST TEMP/DEW POINT TRENDS AND NEED FOR HEAT ADVISORY FRI
AFTERNOON.

BY FRI NIGHT...A VIGOROUS UPPER TROUGH/SHORTWAVE MOVING ACROSS
SOUTHERN CAN AND SFC LOW LIFTING OUT OF THE NORTHERN PLAINS WILL
DRIVE A STRONG COLD FRONT WILL BE PUSHING INTO THIS AIRMASS DURING
THE AFTERNOON...BUT WEST OF THE FORECAST AREA. FRONT EXPECTED TO
TRIGGER A LINE OF STRONG/SEVERE STORMS DURING THE AFTERNOON ACROSS
WESTERN MN/IA. LATEST MODEL/ ENSEMBLE CONSENSUS HAS THE FRONT MOVING
INTO THE FORECAST AREA AFTER 03Z SAT. SLIGHT RISK SEVERE CENTERED ON
FRI EVENING STILL ON TRACK...SEE SWODY2 FOR MORE DETAILS. HOWEVER...
THE SLIGHTLY SLOWER FRONTAL TIMING MAY SPARE THE FORECAST AREA THE
BRUNT OF SEVERE STORM POTENTIAL ACCOMPANYING THIS FRONTAL PASSAGE...
WITH CAPE BEGINNING TO DIMINISH DURING THE MID EVENING HOURS. FRONT
USHERS COOLER...DRIER...STABLE AIRMASS ACROSS THE AREA FOR THE
WEEKEND. DEW POINTS FOR MUCH OF SAT THRU SUN NIGHT EXPECTED TO BE IN
THE 50S PERHAPS SOME UPPER 40S...FOR A MUCH MORE COMFORTABLE...
QUIETER WEEKEND WEATHER-WISE. PREVIOUS FORECAST INCLUDED A SMALL
-SHRA/-TSRA CHANCE OVER THE NORTHEAST END OF THE FORECAST AREA FOR
SUN AFTERNOON. THIS CONTINUES TO LOOK REASONABLE WITH MODEL SOUNDING
SHOWING SOME WEAK INSTABILITY WITH DIURNAL WARMING UNDER THE 850-
700MB COLD POOL.

GENERALLY FAVORED A BLEND OF GFS-MAV/NAM-MET MOS LOWS FOR TONIGHT/
FRI NIGHT/SAT NIGHT. FAVORED WARMER GFS GUIDANCE HIGHS FRI. GUIDANCE
HIGHS SIMILAR AND LOOK REASONABLE FOR SAT. USED A BLEND OF 10.12Z
GFS MEX...10.00Z GFS ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS
SUN/SUN NIGHT.

.LONG TERM...MONDAY THROUGH THURSDAY

10.00Z MEDIUM RANGE MODELS/ENSEMBLE MEAN IN REASONABLY GOOD
AGREEMENT WITH EACH OTHER AND THEIR PREVIOUS RUNS FOR THE MON THRU
THU PERIOD. FORECAST CONFIDENCE IN THE LONG TERM ON THE GOOD SIDE
THIS CYCLE. TREND LOOKS TO BE TOWARD A BIT STRONGER SHORTWAVE TROUGH
ACROSS CENTRAL CAN ON TUE...BUT THIS WELL NORTH OF THE FORECAST
AREA. CANADIAN HIGH DRIFTS OVER THE AREA MON...MOVING EAST OF THE
AREA TUE. SOUTHERLY RETURN FLOW SPREADS ACROSS THE AREA TUE WITH AN
INCREASE OF SFC-850MB MOISTURE. MOISTURE/INSTABILITY AXIS REMAINS
WEST OF THE FORECAST AREA UNTIL TUE NIGHT...THUS MON/TUE LOOKING
DRY. RIDGING ALOFT FLATTENS FOR MID-WEEK WITH STRONGER TROUGHING
DEVELOP IN THE NORTHERN PLAINS FOR WED/THU. SFC-850MB TROUGH/FRONT
SLIDES INTO/ ACROSS THE AREA DURING THIS PERIOD...WITH MOISTURE/
INSTABILITY CONTINUING TO INCREASE ACROSS THE AREA AHEAD OF THESE
FEATURES. SHRA/TSRA CHANCES INCREASE FROM TUE NIGHT INTO THU...AND
PREVIOUS GRID-SET ALREADY HAD MUCH OF THIS RATHER WELL DETAILED.
TEMPERATURES START THE PERIOD BELOW NORMAL ON MON...RETURNING TO
NEAR/ABOVE NORMAL IN THE SOUTHERLY FLOW FOR TUE-THU. USED A BLEND OF
GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS THRU THE
PERIOD.

&&

.AVIATION...TONIGHT AND FRIDAY

THUNDERSTORMS MOVING INTO THE AREA AT THE BEGINNING OF THE PERIOD...
AND PERIODIC THUNDER SHOULD IMPACT TAF SITES THROUGH REMAINDER OF
THE AFTERNOON. AFTER COMPLEX MOVES THROUGH...SHOULD SEE DRY
WEATHER...HOWEVER IT IS POSSIBLE FOR MORE SHOWERS/STORMS TO DEVELOP
LATE TONIGHT/EARLY FRIDAY MORNING ALONG BOUNDARY FORMED FROM TODAY/S
STORMS. THIS IS QUITE UNCERTAIN AT THIS POINT SO CONTINUED TO JUST
MENTION CB/S IN THE TAFS. WHILE BOUNDARY LAYER WILL BE VERY MOIST...
DEWPOINTS MID TO UPPER 60S AND LOW TEMPERATURES AROUND 70 DEGREES...
NIGHT-TIME INVERSION WILL DEVELOP. THINKING IS THAT VISIBILITIES
WILL BE REDUCED AT LEAST TO MVFR CATEGORY FOR A FEW HOURS IN THE
MORNING. THEN...DRY FOR MUCH OF THE DAY FRIDAY...HOWEVER STRONG COLD
FRONT WILL TRACK ACROSS THE TAF SITES FRIDAY EVENING. THIS FRONT
WILL CAUSE THE DEVELOPMENT OF THUNDERSTORMS...SOME MAY BE STRONG TO
SEVERE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

AVIATION..........BROOKS
SHORT/LONG TERM...RRS
Hazardous weather outlook, Jul 10, 4:54 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT THU JUL 10 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
554 PM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP OVERNIGHT. A FEW OF THESE STORMS
COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAIN BEING THE MAIN THREATS. THERE DOES NOT APPEAR TO BE AN ORGANIZED
HIGHER THREAT FOR SEVERE STORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...VERY WARM TEMPERATURES SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT UNTIL LATE IN THE DAY...WHEN STORMS ARE EXPECTED TO
INITIATE ALONG A COLD FRONT APPROACHING THE AREA. FAVORABLE
INSTABILITY AND WIND PROFILES SUPPORT A DISTINCT POSSIBILITY FOR
SEVERE STORMS. THIS IS ESPECIALLY TRUE WEST OF THE MISSISSIPPI RIVER.
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WOULD BE THE
PRIMARY THREATS. THE MOST FAVORABLE TIME SHOULD BE FRIDAY EVENING AND
PERHAPS THE EARLY MORNING HOURS OF SATURDAY...ALTHOUGH THE ISOLATED
TORNADO POTENTIAL FAVORS FRIDAY EVENING.

EXCESSIVE HEAT AND HUMIDITY IS EXPECTED TO BE A FACTOR FRIDAY...WITH
HEAT INDICES OF 95 TO 100 DURING THE AFTERNOON AND EARLY EVENING.

THUNDERSTORM CHANCES RETURN TUESDAY AND TUESDAY NIGHT. AT THIS
TIME...THERE WAS TOO MUCH UNCERTAINTY TO DETERMINE THE SEVERE STORM
POTENTIAL IN THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT WITH ISOLATED
THUNDERSTORM ACTIVITY. SPOTTER GROUPS SHOULD MONITOR FOR UPDATES
FRIDAY NIGHT...ACTIVATION MAY BE NEEDED...ESPECIALLY WEST OF
THE MISSISSIPPI RIVER.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/BROOKS/BAUMGARDT

In the hours before

Local storm report, Jul 10, 4:17 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     3 W OAK CENTER          44.35N 92.46W
07/10/2008                   WABASHA            MN   LAW ENFORCEMENT

            TREES BLOWN DOWN IN BELLCHESTER.

0203 PM     HAIL             LAKE CITY               44.45N 92.28W
07/10/2008  E0.75 INCH       WABASHA            MN   TRAINED SPOTTER

0206 PM     HAIL             LAKE CITY               44.45N 92.28W
07/10/2008  E1.00 INCH       WABASHA            MN   TRAINED SPOTTER

            ALONG WITH ESTIMATED WIND GUSTS OF 30 MPH.

0208 PM     HAIL             ZUMBRO FALLS            44.29N 92.43W
07/10/2008  E0.75 INCH       WABASHA            MN   LAW ENFORCEMENT

0210 PM     HAIL             LAKE CITY               44.45N 92.28W
07/10/2008  M2.00 INCH       WABASHA            MN   CO-OP OBSERVER

            2.25 HAIL FROM COOP OBSERVER IN LAKE CITY

0219 PM     HAIL             3 SE LAKE CITY          44.42N 92.24W
07/10/2008  E0.75 INCH       WABASHA            MN   PUBLIC

            STRONG WINDS ALSO REPORTED.

0225 PM     HAIL             2 E ORONOCO             44.16N 92.50W
07/10/2008  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

0226 PM     TSTM WND GST     KELLOGG                 44.31N 92.00W
07/10/2008  E60.00 MPH       WABASHA            MN   LAW ENFORCEMENT

            ALONG WITH HAIL UP TO DIME SIZE.

0234 PM     TSTM WND GST     1 E POTSDAM             44.16N 92.33W
07/10/2008  E59.00 MPH       OLMSTED            MN   EMERGENCY MNGR

0241 PM     TSTM WND GST     MONDOVI                 44.57N 91.67W
07/10/2008  E60.00 MPH       BUFFALO            WI   LAW ENFORCEMENT

0245 PM     HAIL             BYRON                   44.03N 92.65W
07/10/2008  E1.00 INCH       OLMSTED            MN   FIRE DEPT/RESCUE

            30 TO 35 MPH WIND GUSTS WITH QUARTER SIZED HAIL.

0246 PM     TSTM WND GST     GOODVIEW                44.07N 91.71W
07/10/2008  E60.00 MPH       WINONA             MN   AMATEUR RADIO

0247 PM     HAIL             4 ENE ROCHESTER         44.04N 92.40W
07/10/2008  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

0248 PM     TSTM WND DMG     WINONA                  44.05N 91.66W
07/10/2008                   WINONA             MN   AMATEUR RADIO

            TREES DOWN IN THE CITY

0248 PM     HAIL             2 NW EYOTA              44.01N 92.26W
07/10/2008  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

0249 PM     TSTM WND GST     1 E WINONA              44.05N 91.64W
07/10/2008  E60.00 MPH       WINONA             MN   AMATEUR RADIO

            EAST END OF TOWN.

0250 PM     HAIL             WINONA                  44.05N 91.66W
07/10/2008  E0.88 INCH       WINONA             MN   EMERGENCY MNGR

            IN ADDITION TO 53 MPH WIND GUSTS AT EMERGENCY OPERATIONS
            CENTER IN TOWN.

0251 PM     TSTM WND GST     BYRON                   44.03N 92.65W
07/10/2008  M52.00 MPH       OLMSTED            MN   FIRE DEPT/RESCUE

0253 PM     HAIL             4 NE FOUNTAIN CITY      44.16N 91.64W
07/10/2008  E0.75 INCH       BUFFALO            WI   TRAINED SPOTTER

0257 PM     TSTM WND GST     BUFFALO                 44.22N 91.87W
07/10/2008  E70.00 MPH       WABASHA            WI   TRAINED SPOTTER

            TWO DISTINCT WAVES. SECOND WAVE 70 TO 75 MPH. TREE DAMAGE
            OCCURING.

0304 PM     TSTM WND GST     2 NW TREMPEALEAU        44.03N 91.46W
07/10/2008  E60.00 MPH       TREMPEALEAU        WI   LAW ENFORCEMENT

            ESTIMATED AT PEROT STATE PARK WITH LOTS OF LARGER LIMBS
            DOWN.

0307 PM     TSTM WND GST     1 W ARCADIA             44.25N 91.51W
07/10/2008  E70.00 MPH       TREMPEALEAU        WI   LAW ENFORCEMENT

0309 PM     HAIL             3 SE ROCHESTER          43.98N 92.43W
07/10/2008  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

0312 PM     TSTM WND GST     INDEPENDENCE            44.36N 91.42W
07/10/2008  E60.00 MPH       TREMPEALEAU        WI   LAW ENFORCEMENT

0318 PM     TSTM WND DMG     LA CRESCENT             43.83N 91.30W
07/10/2008                   HOUSTON            MN   AMATEUR RADIO

            LARGE TREES DOWN.

0318 PM     TSTM WND GST     LA CROSSE               43.83N 91.23W
07/10/2008  M58.00 MPH       LA CROSSE          WI   ASOS

0319 PM     HAIL             HOLMEN                  43.96N 91.26W
07/10/2008  E0.88 INCH       LA CROSSE          WI   AMATEUR RADIO

0320 PM     HAIL             STEWARTVILLE            43.86N 92.49W
07/10/2008  E1.00 INCH       OLMSTED            MN   PUBLIC

0320 PM     TSTM WND GST     2 N GALESVILLE          44.11N 91.36W
07/10/2008  E62.00 MPH       TREMPEALEAU        WI   AMATEUR RADIO

0320 PM     HAIL             ONALASKA                43.89N 91.22W
07/10/2008  E0.75 INCH       LA CROSSE          WI   PUBLIC

            ONALASKA HIGH SCHOOL

0323 PM     TSTM WND GST     4 E LA CROSSE           43.83N 91.15W
07/10/2008  E45.00 MPH       LA CROSSE          WI   NWS EMPLOYEE

            AT NWS LA CROSSE.

0327 PM     TSTM WND DMG     4 NNE STODDARD          43.71N 91.19W
07/10/2008                   VERNON             WI   NWS EMPLOYEE

            NUMEROUS LARGE BRANCHES DOWN.

0336 PM     TSTM WND GST     1 S ROCKLAND            43.89N 90.92W
07/10/2008  E55.00 MPH       LA CROSSE          WI   PUBLIC

0344 PM     TSTM WND GST     2 S SPARTA              43.91N 90.81W
07/10/2008  E55.00 MPH       MONROE             WI   TRAINED SPOTTER

            REPORTED AT EXIT 25 ALONG INTERSTATE 90.

0345 PM     TSTM WND DMG     3 ENE WESTBY            43.67N 90.80W
07/10/2008                   VERNON             WI   CO-OP OBSERVER

            E58 MPH WIND GUST-SIDING BLOWN OFF HOME

0346 PM     TSTM WND DMG     2 N CATARACT            44.11N 90.83W
07/10/2008                   MONROE             WI   TRAINED SPOTTER

            TREES DOWN.

0348 PM     HAIL             NEWRY                   43.71N 90.82W
07/10/2008  E0.25 INCH       VERNON             WI   AMATEUR RADIO

            WIND GUSTS TO 50 MPH AS WELL.

0350 PM     TSTM WND GST     3 ENE WESTBY            43.67N 90.80W
07/10/2008  E58.00 MPH       VERNON             WI   PUBLIC

            SIDING BLOWN OFF BUILDING ALONG WITH LARGE TREE LIMBS
            DOWN. CORRECTED LOCATION FROM WEST ALBANY IN WABASHA
            COUNTY TO WESTBY IN VERNON COUNTY.

0354 PM     TSTM WND GST     1 N SPARTA              43.96N 90.81W
07/10/2008  E50.00 MPH       MONROE             WI   TRAINED SPOTTER

            ALSO PEA SIZED HAIL.

0357 PM     TSTM WND DMG     VIROQUA                 43.56N 90.89W
07/10/2008                   VERNON             WI   LAW ENFORCEMENT

            POWER LINES KNOCKED DOWN.

0358 PM     TSTM WND GST     8 W TOMAH               43.99N 90.66W
07/10/2008  E60.00 MPH       MONROE             WI   TRAINED SPOTTER

            AT CAMP GROUND NEAR FORT MCCOY.

0408 PM     TSTM WND GST     TUNNEL CITY             44.00N 90.57W
07/10/2008  E65.00 MPH       MONROE             WI   TRAINED SPOTTER

0409 PM     TSTM WND GST     WARRENS                 44.13N 90.50W
07/10/2008  E70.00 MPH       MONROE             WI   TRAINED SPOTTER

0420 PM     TSTM WND GST     2 N TOMAH               44.02N 90.50W
07/10/2008  E60.00 MPH       MONROE             WI   TRAINED SPOTTER

0427 PM     TSTM WND DMG     4 W ITHACA              43.35N 90.36W
07/10/2008                   RICHLAND           WI   EMERGENCY MNGR

            LARGE TREES DOWN ON HUSTLERS RIDGE

0432 PM     TSTM WND DMG     NEW LISBON              43.88N 90.16W
07/10/2008                   JUNEAU             WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0446 PM     TSTM WND DMG     ARKDALE                 44.03N 89.88W
07/10/2008                   ADAMS              WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0504 PM     TSTM WND DMG     5 SE ADAMS              43.90N 89.75W
07/10/2008                   ADAMS              WI   AMATEUR RADIO

&&

DANB
Local storm report, Jul 10, 5:51 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
651 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     3 N POTOSI              42.73N 90.71W
07/10/2008                   GRANT              WI   EMERGENCY MNGR

            TREE DOWN

&&

BINAU
Local storm report, Jul 10, 5:58 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             EDGEWOOD                42.64N 91.40W
07/10/2008  E1.00 INCH       CLAYTON            IA   LAW ENFORCEMENT

&&

BINAU
Local storm report, Jul 10, 6:19 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HEAVY RAIN       ROCKVILLE               42.73N 90.68W
07/10/2008  M3.05 INCH       GRANT              WI   MESONET

            FELL IN ONE HOUR

&&

BINAU
Local storm report, Jul 10, 7:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 N POTOSI              42.72N 90.71W
07/10/2008                   GRANT              WI   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS HWY 61 CLOSED BETWEEN POTOSI
            AND LONE ELM TREE RD ABOUT 3N OF POTOSI DUE TO HIGHWAY
            SHOULDER WASHOUTS. SOME HOMES EVACUATED IN POTOSI.
            SEVERAL ROADS CLOSED AND FLOODED BASEMENTS ALONG COUNTY
            ROADS O AND B...AS WELL AS BRITTISH HOLLOW AND HIPPIE
            HOLLOW ROADS.

&&

MW
Local storm report, Jul 10, 8:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
903 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             3 S OSTERDOCK           42.69N 91.16W
07/10/2008  E1.75 INCH       CLAYTON            IA   FIRE DEPT/RESCUE

&&

MW

The radar

The La Crosse radar (KARX), 84 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Trempealeau

When
July 10, 8:30 PM CST
Where
Trempealeau County, 0.58 mi E of Osseo
Measured
1 in hail
Reported by
Public
Coordinates
44.581, -91.208

A report of quarter sized hail was passed through the media along Interstate 94.

Thunderstorm Wind, Monroe

When
July 10, 9:15 PM CST
Where
Monroe County, 1.65 mi S of Shennington
Measured
58 kt (67 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
44.006, -90.318

Law enforcement reported trees down across Funnel Road near Frontier Avenue.

Hail, Trempealeau

When
July 10, 9:24 PM CST
Where
Trempealeau County, 0.49 mi W of Strum
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.550, -91.390

Hail, Trempealeau

When
July 10, 9:26 PM CST
Where
Trempealeau County, 0.68 mi WSW of Strum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.546, -91.392

Hail, Juneau

When
July 10, 9:27 PM CST
Where
Juneau County, 0.59 mi NE of (Vok)volk Aaf Camp D
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.926, -90.262

Law enforcement reported quarter size hail in the town of Camp Douglas.

Hail, Monroe

When
July 10, 9:30 PM CST
Where
Monroe County, 1.9 mi WNW of Watermill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.060, -90.505

Hail, Monroe

When
July 10, 9:31 PM CST
Where
Monroe County, 0.74 mi NNW of Tomah
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.990, -90.505

Hail, Juneau

When
July 10, 9:35 PM CST
Where
Juneau County, 1.7 mi NW of New Lisbon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.900, -90.190

Hail, Juneau

When
July 10, 9:35 PM CST
Where
Juneau County, 1.21 mi NE of New Lisbon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.890, -90.150

Hail, Juneau

When
July 10, 9:43 PM CST
Where
Juneau County, 4.26 mi NE of Elroy
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.800, -90.220

Hail, Monroe

When
July 10, 9:51 PM CST
Where
Monroe County, 0.91 mi S of Fort Mc Coy
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.007, -90.682

Penny sized hail was reported.

Hail, Juneau

When
July 10, 9:52 PM CST
Where
Juneau County, 0.51 mi NW of Lyndon Station
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.726, -89.907

Hail, Monroe

When
July 10, 10:07 PM CST
Where
Monroe County, 0.66 mi SSW of Tomah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.971, -90.504

Hail, Monroe

When
July 10, 10:14 PM CST
Where
Monroe County, 0.76 mi N of Tomah
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.991, -90.499

Hail, Monroe

When
July 10, 10:15 PM CST
Where
Monroe County, 3.18 mi SW of Tomah
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.953, -90.552

Hail the size of quarters was reported near the intersection of Highway 16 and County Road M.

Hail, Jackson

When
July 11, 12:45 AM CST
Where
Jackson County, 0.34 mi SSE of Hatfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.416, -90.727

Law Enforcement reported quarter size hail near Lake Arbutus.

Hail, Clark

When
July 11, 1:10 AM CST
Where
Clark County, 2.02 mi NW of Kurth
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.600, -90.530

Hail, Buffalo

When
July 11, 4:15 AM CST
Where
Buffalo County, 1.1 mi SE of Cochrane
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.217, -91.817

Law Enforcement reported nickel size hail and hail covering the ground in Alma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119836, 119834, 119837, 119839, 119815, 119825, 119826, 119816, 119819, 119821, 119829, 119822, 119830, 119831, 119833, 119813, 119809, 119805.